Thunderstorm Wind, Camp
- When
- May 20, 12:45 PM CST
- Where
- Camp County, 3.56 mi SE of Leesburg
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.950, -95.030
Trees were downed in the southwest portion of the county.
A vigorous, upper level storm system moved across eastern Kansas into southern Missouri during the afternoon and evening hours of May 20th. A portion of this trough swung southward into the middle Red River Valley of northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A vigorous, upper level storm system moved across eastern Kansas into southern Missouri during the afternoon and evening hours of May 20th. A portion of this trough swung southward into the middle Red River Valley of northeast Texas, southeast Oklahoma, southwest Arkansas and northern Louisiana. An outflow boundary was present across the region from earlier convection that was present during the morning of the 20th. A moderately unstable airmass, a weak outflow boundary, and plentiful moisture combined with the influence of the upper storm system were all the ingredients needed for strong to severe thunderstorms. The thunderstorms produced damaging wind gusts along with large hail across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 12:02 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SHREVEPORT LA 102 PM CDT THU MAY 20 2010 .DISCUSSION... A QUICK UPDATE HAS BEEN COMPLETED IN ORDER TO EXPAND THE SEVERE THUNDERSTORM WATCH INTO FRANKLIN...TITUS...AND MORRIS COUNTIES. TEXT PRODUCTS HAVE BEEN ISSUED. NO OTHER SIGNIFICANT CHANGES HAVE BEEN MADE AT THIS TIME. /21/ && .PREV DISCUSSION... /ISSUED 1028 AM CDT THU MAY 20 2010/ ..A FORECAST UPDATE WILL BE COMING... ..SEVERE STORMS REMAIN POSSIBLE THIS AFTERNOON... DISCUSSION... A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS THE REGION THIS MORNING AS AN INITIAL SHORTWAVE TROUGH EJECTS TOWARD THE MID-MISSISSIPPI VALLEY. LATEST SURFACE ANALYSIS HAS THE COLD FRONT NEAR A LAKE BRIDGEPORT TEXAS TO A SURFACE LOW NEAR FAYETTEVILLE ARKANSAS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON AS ANOTHER SHORTWAVE TROUGH/JET STREAK MOVES INTO THE REGION. THE NEXT ROUND OF CONVECTION SHOULD DEVELOP ALONG THE OUTFLOW BOUNDARY FROM CONVECTION THIS MORNING. MODIFYING THE SOUNDING BASED ON FORECAST HIGH TEMPERATURES AND SOME DAYTIME MIXING RESULTS IN SURFACE-BASED CAPE VALUES IN EXCESS OF 4000 JOULES/KG WITH AMPLE LOW-LEVEL WIND SHEAR. STORMS SHOULD INITIALLY FIRE ACROSS SOUTH-CENTRAL ARKANSAS/NORTHEAST LOUISIANA AROUND NOON...THEN DEVELOP SOUTHWEST INTO NORTHWEST LOUISIANA. CONVECTIVE DEVELOPMENT OF STRONG/SEVERE STORMS ACROSS EAST TEXAS MAY WAIT UNTIL MID-AFTERNOON /GIVE OR TAKE/ DUE TO A GREAT DEAL OF ONGOING CONVECTION. I GENERALLY AGREE WITH SPC'S THOUGHTS...AND WILL INCORPORATE THE NEW SEVERE THUNDERSTORM WATCH INTO THE MORNING UPDATE. STAY TUNED. OUTSIDE OF REMOVING SEVERE THUNDERSTORM WATCH 193 AND INCLUDING SEVERE THUNDERSTORM WATCH 194...I HAVE MADE NOTICEABLE CHANGES TO THE TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BASED UPON OBSERVED TRENDS. PRECIPITATION PROBABILITIES MAY SEEM A TAD ON THE HIGH SIDE INITIALLY...BUT WILL BE TWEAKED AS THE EVENT UNFOLDS. UPDATED NUMBERS ARE PROVIDED BELOW FOR YOUR PERUSAL. ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET. AN UPDATED SUITE OF PRODUCTS WILL BE ISSUED SHORTLY. /21/ AVIATION... AREA OF SIGNIFICANT WEATHER WILL CONTINUE OVER E OK W AR NE TX AND N LA THRU THIS AFTERNOON AND EARLY EVENING. VFR NOT RECOMMENDED THAT AREA UNTIL CONDITIONS IMPROVE ON FRIDAY. SHOWERS AND THUNDERSTORMS WERE ONGOING THIS MORNING ALONG THE BOUNDARY OVER OKLAHOMA AND ARKANSAS AND CONTINUED TO DRIFT AND BUILD SOUTH INTO THE NORTHERN FRINGES OF THE FOUR STATE REGION NORTHWEST OF THE INTERSTATE 30 CORRIDOR. IN THE WARM SECTOR ACROSS THE FOUR STATE REGION...SOUTHERLY WINDS ON THE SURFACE ALONG WITH STRONG WINDS ABOVE THE SURFACE...IN THE BOUNDARY LAYER GREATER THAN 35 TO 4O KNOTS...WERE PULLING GULF MOISTURE NORTHWARD...RESULTING IN MVFR CEILINGS AROUND 15 HND TO 25 HND FEET. EXPECT SHOWERS AND THUNDERSTORMS IN TAFS THROUGHOUT THE DAY IN EITHER VCTS GROUPS OR AS A TEMPO WHEN CONDITIONS LOOK FAVORABLE FOR THEIR DEVELOPMENT. RAIN CHANCES WILL BE HIGHER FOR THE INTERSTATE 30 CORRIDOR FOR TODAY...TAPERING OFF SLIGHTLY TO NEAR THE INTERSTATE 20 CORRIDOR...WITH THE LOWER CHANCES ACROSS DEEP EAST TEXAS INTO LOWER PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA. DURING THE NIGHT THE CHANCES OF RAIN DECREASE OVER THE FAR NORTH WHILE BECOMING HIGHER ALONG AND NEAR THE INTERSTATE 20 CORRIDOR AND THEN ON TO THE SOUTH AFTER 20/07Z TO 20/12Z. SURFACE WINDS WILL BE SOUTHERLY 10 TO 20 KNOTS WITH HIGHER GUSTS TO 25 KNOTS OVER EAST TEXAS AND NORTHWEST LOUISIANA AND PARTS OF SOUTHWEST ARKANSAS TODAY AND 10 TO 15 KNOTS WITH GUSTS TO 20 KNOTS OVER SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL LOUISIANA. WINDS WILL BE HIGHER IN AND NEAR THE THUNDERSTORMS THAT DEVELOP. THE WINDS WILL BECOME MORE VARIABLE AND NORTHERLY DURING THE OVERNIGHT HOURS IN WAKE OF A BOUNDARY BEHIND THUNDERSTORMS. /01/ && .PRELIMINARY POINT TEMPS/POPS... SHV 89 71 91 70 92 / 70 40 10 0 10 MLU 89 70 90 68 92 / 70 40 20 10 10 DEQ 83 64 89 64 90 / 100 30 0 0 0 TXK 87 66 89 66 91 / 90 40 10 0 0 ELD 88 68 88 65 90 / 80 40 20 0 0 TYR 87 70 91 70 90 / 70 30 0 0 10 GGG 88 70 92 69 91 / 70 30 0 0 10 LFK 89 72 92 70 91 / 60 20 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && D. BUTTS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1115 AM CDT THU MAY 20 2010 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112- 211100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS- CASS- 1115 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON NORTH OF A YANTIS TEXAS TO MARION LOUISIANA LINE. THE MAIN SEVERE WEATHER RISKS WILL BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL GREATER THAN 1 INCH IN DIAMETER. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. DISCUSSION...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST TEXAS AND SOUTH ARKANSAS INTO THE EARLY AFTERNOON AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. GIVEN THE AMOUNT OF AVAILABLE INSTABILITY AND MOISTURE...SOME OF THE STORMS COULD BECOME SEVERE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE REGION...ESPECIALLY IF STORMS REPEATEDLY MOVE ACROSS THE SAME AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED THROUGH AT LEAST MID AFTERNOON. LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167- 211100- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-CAMP-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1115 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A YANTIS TEXAS TO MARION LOUISIANA LINE. THE MAIN SEVERE WEATHER RISKS WILL BE HAIL GREATER THAN 1 INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR. ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY LEFT OVER FROM EARLY MORNING STORMS IN ARKANSAS. GIVEN COLD TEMPERATURES ALOFT...A MOIST AIRMASS...AND A VERY UNSTABLE AIRMASS...SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE. THE TORNADO POTENTIAL WILL BE ON THE LOW SIDE...UNLESS THE STORMS INTERSECT ALONG PRE EXISTING BOUNDARIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED THIS AFTERNOON AND EVENING. D. BUTTS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 AM CDT THU MAY 20 2010
ARZ050-051-059-060-070-OKZ077-TXZ097-201600-
BOWIE-HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-SEVIER-
1022 AM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER...HEMPSTEAD...SEVIER...HOWARD AND MILLER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...FOREMAN...
MANDEVILLE...MINERAL SPRINGS...OGDEN...RICHMOND...SARATOGA...
TEXARKANA...TOLLETTE...WILTON...WINTHROP...HOOKS AND NEW
BOSTON...
AT 1016 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FOREMAN...MOVING
EAST AT 35 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINFALL
WILL ALSO OCCUR AS THE STORM MOVES OVERHEAD.
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
101 PM CDT THU MAY 20 2010
TXZ108>111-124-125-201845-
CAMP-FRANKLIN-MORRIS-TITUS-UPSHUR-WOOD-
101 PM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
TITUS...FRANKLIN...MORRIS...CAMP...WOOD AND UPSHUR...
INCLUDING THE FOLLOWING LOCATIONS...
CASON...COOKVILLE...HAGANSPORT...LEESBURG...MOUNT PLEASANT...
MOUNT VERNON...NEWSOME...PITTSBURG...PURLEY...SCROGGINS...
WILKERSON AND WINNSBORO...
AT 1254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MOUNT VERNON...OR 13 MILES SOUTH
OF HAGANSPORT...MOVING EAST AT 30 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
03The Shreveport radar (KSHV), 124 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were downed in the southwest portion of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220997, 220998.